Oklahoma, 2020Drought in Oklahoma, May 1 to 31, 2020
May 1 to 31, 2020 · NWS AMA · 2 events in 2 counties and zones
Below average rainfall experienced in March and April, continued into May when an additional 1-3 inch deficit occurred. Rainfall the occurred in May was generally less than an inch and only 10 to 25 percent of normal for much of the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below average rainfall experienced in March and April, continued into May when an additional 1-3 inch deficit occurred. Rainfall the occurred in May was generally less than an inch and only 10 to 25 percent of normal for much of the area. By the end of the month rainfall deficits were running 2 to 4 inches below normal across the region. This below-average precipitation led to expansion of the severe drought southeast and south across the Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:22 PM CST, 38 minutes earlier.
Area forecast discussion, Apr 30, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1222 AM CDT Fri May 1 2020
.AVIATION...
For the 06z TAFs:
VFR conditions are expected at the terminals, but there is a small
chance for thunderstorms during as we reach peak heating later
this afternoon. At this point, chances are the terminals will not
be impacted, but cannot rule it out either. That said, confidence
was higher to leave this mention out for now. Otherwise, there is
a low level jet overhead around 1000-1500 feet AGL, and this will
cause some concern for low level wind shear through the beginning
of this TAF period as speeds reach 45-55 knots from the
southwest. Lastly, high clouds will likely be present through a
good portions of this cycle with some breaks at times.
Guerrero
&&
.PREV DISCUSSION... /Issued 644 PM CDT Thu Apr 30 2020/
AVIATION...
VFR conditions expected for the 00Z TAF period. Winds will
generally range from westerly to southwesterly at 10-15 kts
throughout the TAF period. Cigs will remain high and well within
VFR range. Some WS at 2 kft possible between 08-10Z Friday,
especially at KGUY; otherwise, tranquil weather conditions are
expected throughout TAF period.
Meccariello
PREV DISCUSSION... /Issued 325 PM CDT Thu Apr 30 2020/
SHORT TERM...Through Friday Night...
Upper level analysis reveals fairly "dirty" ridge with axis of
Pacific moisture being pulled up over the ridge. The ridge axis is
now over the Rocky Mountains but is dampening as progressive
upstream trough is impinging from northwest / north central
coast. Northwest flow aloft today will see increasing westerly
component going into Friday as ridge axis traverses the plains,
along with an uptick in Pacific moisture as noted in 700mb theta-E
fields and increased RH values from 500mb to 250mb. This
evolution will have some affect both on potential record
temperatures Friday and the addition of some thunderstorms chances
Friday as well.
For today, temperatures have increased into the mid to upper 80s
as of 19z. Surface analysis revealed lee trough with pressure
falls maximized across the Raton Mesa vicinity. Southwest winds
were coming in a few knots above MOS guidance in areas adjacent to
the lee trough, with 17 to 22 knot sustained winds being common
across all but the far northwest Panhandles.
A 40 to 50 knot low level jet will get going overnight and
corresponds to an increase in the 850mb Theta-E. Surface dew
points are expected to increase into the lower 40s by sunrise
Friday. The latest guidance continue to show minor shortwave
perturbation at 500mb (and even some hint at 250mb) as disturbance
rounds the top of the ridge Friday afternoon/evening. Meanwhile,
a surface trough / weak frontal boundary moves across the northern
Panhandles towards the Canadian River Valley switching winds to
the north on north side of boundary while southerly winds remain
on the south side. The latest model soundings suggest impressive
mixing across the area with dry adiabatic lapse rates from the
surface up to or above 500mb in the afternoon. This will result in
the mixing down of ~31 degree C 850mb temperatures along thermal
ridge extending south of the surface trough. Temperatures along
and south of the Canadian River Valley will likely rise into the
mid to upper 90s by peak heating, while areas north of the
boundary will probably only get into the low 90s. At this time,
Amarillo looks to tie its previous record high of 95 degrees
(similar for other climate sites). The Palo Duro Canyon floor will
likely be our warm spot, with a temperature of 101 being
forecasted. Temperatures will strongly depend on how far south the
boundary pushes by Friday afternoon, and also extent of mid and
upper level cloud cover.
As for thunderstorms, there has been an increasing signal for
thunder as forcing increases along the surface trough / frontal
boundary Friday afternoon. The 500mb perturbation may also help
provide some forcing with even more notable troughing at 700mb
across western FA through Friday evening. Inverted-V profiles are
expected across the area as convective temperatures are achieved
with DCAPE values exceeding 1800 J/kg for a large part of the FA
by late afternoon. This suggest very dry BL conditions as strong
mixing occurs, but mid and upper level moisture and instability
are sufficient for thunderstorms capable of dry microbursts.
SBCAPE values were most impressive in the central and eastern
Panhandles where 500 to 1000 J/kg were being depicted in the
NAM/NAMNest/RAP. CAMs were fairly agressive with storm formation
across the area, with CONSHORT PoPs coming in at 30 to 50 across
most of the Panhandles. This seems a little overdone as actual
precip from storms will be limited due to rapid evaporation. The
strongest storms may produce very light precip, with most being
more virga type activity. This does warrant some slight chance
PoPs mainly for areas along the boundary and just north of the
boundary. The strongest storms could produce some strong wind
gusts which favors more central and eastern zones where the best
CAPE exist. These storms will be diurnally driven and mostly
single cell to perhaps multicell given effective shear around 30
knots.
Ward
FIRE WEATHER...Friday...
The antecedent conditions will be very dry and hot Friday as
strong mixing occurs. This will result in RH values dropping into
the mid to low teens in the west to upper teens in the east with
90s area wide. Winds are not expected to be very strong as a
frontal boundary pushes into the area. This boundary is expected
to stall near the Canadian River Valley. North winds at 10 to 15
knots can be expected on north side of boundary, with south or
southwest winds south of the boundary.
The biggest concern for Friday will be for some isolated
thunderstorm development along and north of the boundary. These
storms will not produce a lot of precipitation due to very dry
conditions near the surface. Thus, there is an increased risk for
lightning produced fires. Any fire that occurs near a
thunderstorm could then be driven by strong outflow winds, as dry
microbursts will be possible with the strongest storms.
Ward
LONG TERM...Saturday through Thursday...
Models are in good agreement that a weak frontal boundary will
bisect the area much of the day from NW to SE on Saturday.
Because we live in the Panhandle, fronts bring moisture and the
boundary will separate higher moisture and slightly cooler air to
the NE from much drier and hotter air to the SW. Initially H7
theta-e/moisture will have deceased in the wake of the Friday
weak S/WV and feel this together with a formidable cap will help
prohibit TSTM development along/behind the boundary Sat aftn. Did
note the NAMnest is much more aggressive in weakening the cap and
this will have to be watched in the upcoming days. A S/WV is
forecast to cross the area Saturday night. Just slightly capped
elevated instability is forecast to increase across the far north
where better H5 cooling occurs. Not sure H7 moisture quite
increases enough to spark storms, but believe it is worth 10-20
POPs across the far north Sat night. With MU CAPE near 2500 j/kg,
across the north and decent deep layer shear, any storms in the
area would have potential to become severe, but we have to break
through and develop a storm first. We are refraining from
including any light rain or drizzle early Sun behind the front for
now despite saturated near SFC to H8 layer below the cap as the
only forcing will be some modest low level upslope flow and CAA
while isentropic surfaces indicate more neutral or even
downgliding in the low levels.
Will be a little cooler Sun, but appears the weak front will not
cool temps all the way to normal values as highs stay in the 80s.
More lingering cloud cover could of course be an issue for those
forecast highs. SW flow returns quickly Monday as do the warmer
temps in the 90s. Additional riples in zonal flow appear to favor
Cen Plains areas just north through the week for convection, but
they do help push a front through by Tuesday which will help cool
temps closer to normal values. That said, GFS is much stronger
with the system responsible for the late Mon/Tue fropa than the
ECM or GEM and confidence is not high in how much push or how
strong this front will be. For now, despite the differences,
models do agree on the front in general for late Mon into Tues and
hard to argue with the NBM cooling down temps to near normal in
it's wake for remainder of the period. There are significant
differences in med range models regarding the strength and
positions of ridging to the west and troughing in the ern US by
Thu which only decreases confidence further by the end of next
week.
Gittinger
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
Hazardous weather outlook, Apr 30, 2:14 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
314 PM CDT Thu Apr 30 2020
OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
314 PM CDT Thu Apr 30 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will be a slight chance for thunderstorms late Friday
afternoon and evening. Any storms that develop will likely remain
very isolated, but they will be capable of producing severe wind
gusts. Lightning induced fires will be another concern given dry
grass fuels.
There is a slight chance for thunderstorms Saturday night mainly
across the Oklahoma Panhandle. While chances are low, any storms
that develop will have potential to become severe with large hail
being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon.
Drought, Cimarron
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The area of severe drought which had included all but the far south and southeast parts of the county at the beginning of the month, spread south and east to include all of the county by the fourth week of the month, and continued through the end of the month.
Drought, Texas
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The area of severe drought which had been confined to the far northwest part of the county at the beginning of the month, spread south and east to include the northwest one-third of the county by the fourth week of the month, and continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 1, 20201 death · 1 event
- Flood in Ohio, May 1 to 31, 2020$100,000 · 1 event
- Flooding in Illinois, May 1 to 13, 2020$80,000 · 5 events
- Flooding in Alaska, May 1 to 10, 2020$50,000 · 2 events
- Drought in Texas, May 1 to 26, 202018 events
- Drought in New Mexico, May 1 to 31, 202017 events
- Flood in Missouri, May 1 to 6, 2020$20,000 · 1 event
- Drought in Texas, May 1 to 18, 202011 events
- Flooding in South Dakota, May 1 to 31, 20209 events
- Drought in Florida, May 1 to 26, 20207 events
- Flooding in Arkansas, May 1 to 31, 20206 events
- Drought in Guam, May 1 to 31, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884401, 884402.